Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 15, 2007

Daily Care, Insulin

Question from Williamsburg, Kentucky, USA:

My 17-year-old son was diagnosed with type 1 diabetes at the age of 10. His bloods sugars were excellent until he was 13 years old. His doctor said that his blood sugars would change when he entered puberty and they did. He has been on a constant roller coaster ever since. In the last one and a half years, they have been very unpredictable. The doctor changed his insulin from NPH to Lantus. After taking it for a while, his blood sugars would go down and he could not get them to come up. He would literally be up for hours before he could get his blood sugar to go up. Then, it would not go back down to normal without him going too low. We have changed doctors and his new doctor has prescribed Levemir. There has been no change with the change in insulin. My son has quit taking the slow acting insulin and is now only taking the Humalog. Sometimes, he has the symptoms of low blood sugar when his blood sugar is high and vice versa. I would appreciate any insight you could give me on this.

Answer:

I do not think you really have provided enough critical information. I understand that the patient is on Levemir and Humalog. When does he take the Humalog? What’s the meal plan? In what activities does he participate? Does he count carbohydrates? If so, is it accurate? Does he dose insulin based on meal intake? Does he have a “correction formula?” Who’s in charge of the injections and insulin? Where do you keep insulin?

There are so many potential issues here. You need a long, reserved time to meet with your Certified Diabetes Nurse Educator or the pediatric endocrinologist.

DS